Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 4, NWS Hastings, NE

April 29, 2022Merrick County, Nance County, Polk County, Nebraska

NWS Hastings, NE issued this tornado warning at Apr 29, 2022, 6:55 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2022, 6:55 PM CDT (23:55 UTC)
Expired
Apr 29, 2022, 7:30 PM CDT
In force
35 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Merrick County, NE, Nance County, NE, Polk County, NE

The radar

The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WFUS53 KGID 292355
TORGID
NEC121-125-143-300030-
/O.NEW.KGID.TO.W.0004.220429T2355Z-220430T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
655 PM CDT Fri Apr 29 2022

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Southeastern Nance County in central Nebraska...
  Northeastern Merrick County in central Nebraska...
  Central Polk County in east central Nebraska...

* Until 730 PM CDT.

* At 654 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located near
  Fullerton, or 30 miles west of Columbus, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Genoa and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4125 9752 4121 9799 4135 9801 4147 9770
      4140 9770 4139 9760 4133 9760 4134 9756
TIME...MOT...LOC 2354Z 253DEG 30KT 4130 9792 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thies
2 follow-up statements
666 
WWUS53 KGID 300017
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
717 PM CDT Fri Apr 29 2022

NEC121-125-143-300030-
/O.CON.KGID.TO.W.0004.000000T0000Z-220430T0030Z/
Nance NE-Merrick NE-Polk NE-
717 PM CDT Fri Apr 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EAST
CENTRAL NANCE...NORTHEASTERN MERRICK AND NORTHWESTERN POLK
COUNTIES...

At 717 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Silver Creek, or 17 miles west of Columbus, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Genoa and Silver Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4123 9773 4143 9781 4147 9770 4140 9770
      4139 9760 4133 9760 4134 9756 4125 9752
TIME...MOT...LOC 0017Z 255DEG 39KT 4135 9766 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thies
573 
WWUS53 KGID 300028
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
728 PM CDT Fri Apr 29 2022

NEC121-125-143-300038-
/O.EXP.KGID.TO.W.0004.000000T0000Z-220430T0030Z/
Nance NE-Merrick NE-Polk NE-
728 PM CDT Fri Apr 29 2022

...THE TORNADO WARNING FOR EAST CENTRAL NANCE...NORTHEASTERN MERRICK
AND NORTHWESTERN POLK COUNTIES WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for central and
east central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 4123 9773 4143 9781 4147 9770 4140 9770
      4139 9760 4133 9760 4134 9756 4125 9752
TIME...MOT...LOC 0028Z 253DEG 30KT 4137 9756 

$$

Thies

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 29, 5:23 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 29, 5:23 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
523 PM CDT Fri Apr 29 2022

.DISCUSSION...(This evening through Friday)
Issued at 443 PM CDT Fri Apr 29 2022

As expected, mid/upper level negatively tilted trough moving into
the central Plains. Surface low will track east across northern
Kansas with the triple point close to the state line of
Nebraska/Kansas. SPC meso-analysis indicates CAPE of 3000+ near
the warm front and deep layer shear of 40 KTS. Elevated 0-500 m
SRH is near 300 m2/s2 or higher according to the WOF hi-res
model, pointing toward a greater tornado threat in this area after
5 PM, with most severe weather activity heading east/northeast of
the CWA this evening by 9 PM or so.

Wrap around moisture is expected on the backside of a mid-level
closed low developing in the base of the aforementioned trough for
overnight tonight into Saturday. Pressure gradients will be very
tight, with a High Wind Warning being warranted. High winds may be
strong enough to have a slightly earlier start time to the
current 12Z/7AM CDT start time. ECMWF wind gusts and hi- res
models indicate that the high wind warning may not be quite far
enough east on the Nebraska side, especially north of Interstate
80. Strong cold air advection will keep the trend of lowering
temperatures with highs only in the 50s for most of the Nebraska
side, and 60s in north central Kansas.

We head into a cool and wet pattern for the rest of the
forecast as progressive flow introduces more waves of energy for
the remainder of the forecast. Monday, and Wednesday through
Friday look like the main periods of potentially wet weather.

For now, the closest we might come to severe weather potential
would be Monday afternoon, but latest ensembles would keep most
severe potential south/southeast of the CWA

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1253 PM CDT Fri Apr 29 2022

Main issues include a dynamic system moving through the area today
that may produce some severe thunderstorms. Damaging wind gusts
and large hail are possible. An isolated tornado is not out of the
question, but starting to look a bit more likely just to the south
near the state line. Wind will eventually shift to the northwest
toward 00Z behind a cold front with strong and gusty winds
expected. Ceilings will eventually lower behind the front into the
lower MVFR/IFR range. Models have been rather consistent with this
scenario. Wind direction may be the toughest to pinpoint for the
first 9 hours of the forecast as the surface low tracks northeast,
just south of the terminals.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 7 AM Saturday to 1 AM CDT Sunday for
     NEZ039-040-046-047-060>062-072>075-082>085.

KS...High Wind Warning from 7 AM Saturday to 1 AM CDT Sunday for
     KSZ005-006-017-018.

&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Apr 29, 8:21 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
821 AM CDT Fri Apr 29 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
821 AM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Severe weather is expected across much of south central Nebraska
and north central Kansas late this afternoon and evening. Portions
of the area are included in a moderate risk for severe weather
with much of the rest of the area in an enhanced risk.

Most of the storm activity will occur between 3 PM and 11 PM. The
main hazard will be damaging wind gusts over 75 mph and large hail
in excess of 2 inches in diameter. Tornadoes are also possible,
especially between 5 PM and 8 PM. All of the storms will
generally move from southwest to northeast at speeds of 40 mph or
greater. There is also a risk of isolated flooding, especially
for areas which received significant rainfall Thursday night.

In addition on Friday afternoon, the combination of gusty winds
and low relative humidity may lead to near-critical to briefly
critical fire danger for much of north central Kansas.

Finally, as thunderstorms exit the area, strong northwest winds
will enter the outlook area late Friday night into Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong northwest winds will overtake the entire outlook area late
Friday night into especially Saturday daytime. Sustained speeds
of 30 to 40 MPH appear likely Saturday, accompanied by gusts of
50 to 60 MPH. A few gusts may be even stronger. A High Wind
Warning is in effect during the daytime and evening hours Saturday
for counties along and west of Highway 281, which stand the best
chance of seeing gusts around 60 MPH or greater.

Additional chances for thunderstorms enter the picture Sunday
night, Monday, and again Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of large
hail, strong thunderstorm winds or localized flooding that might
occur overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 29, 6:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     4 ESE HASTINGS          40.58N 98.32W
04/29/2022  M53 MPH          ADAMS              NE   MESONET

&&
Local storm report, Apr 29, 6:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     1 WSW BLUE HILL         40.33N 98.46W
04/29/2022  M54 MPH          WEBSTER            NE   MESONET

&&
Local storm report, Apr 29, 6:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     GLENVIL                 40.51N 98.25W
04/29/2022  E70 MPH          CLAY               NE   EMERGENCY MNGR

            REPORT OF PICKUP GETTING PUSHED SLIGHTLY
            SIDEWAYS.

&&

PFANNKUCH
Local storm report, Apr 29, 6:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
650 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             3 S DAVENPORT           40.27N 97.80W
04/29/2022  E1.00 INCH       THAYER             NE   PUBLIC

            SOCIAL MEDIA REPORT.

&&
Local storm report, Apr 29, 6:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             GRAND ISLAND            40.92N 98.37W
04/29/2022  E0.88 INCH       HALL               NE   AMATEUR RADIO

            REPORT RELAYED VIA AMATEUR RADIO.

&&
Local storm report, Apr 29, 6:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
654 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             3 SSE SHICKLEY          40.38N 97.71W
04/29/2022  E0.70 INCH       FILLMORE           NE   EMERGENCY MNGR

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:07 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard38 min
Apr 28, 7:13 PM CDTSevere Thunderstorm WarningGIDHarlan47 min
Apr 28, 7:19 PM CDTSpecial Weather StatementGIDSherman26 min
Apr 28, 7:35 PM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Howard, Merrick, Nance and 1 more40 min
Apr 28, 7:55 PM CDTSpecial Weather StatementGIDMerrick, Nance35 min
Apr 28, 8:14 PM CDTSpecial Weather StatementGIDHoward, Merrick, Nance46 min
Apr 28, 8:29 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman36 min
Apr 28, 8:52 PM CDTSpecial Weather StatementGIDFurnas23 min
Apr 28, 9:01 PM CDTSpecial Weather StatementGIDHoward, Merrick, Polk29 min
Apr 28, 9:16 PM CDTSpecial Weather StatementGIDFurnas29 min
Apr 28, 9:27 PM CDTSpecial Weather StatementGIDMerrick, Polk33 min
Apr 28, 9:44 PM CDTSpecial Weather StatementGIDFurnas31 min
Apr 28, 9:59 PM CDTAreal Flood AdvisoryGIDHarlan6 hr
Apr 28, 10:00 PM CDTSpecial Weather StatementGIDHamilton, York30 min
Apr 28, 10:30 PM CDTSpecial Weather StatementGIDFurnas45 min
Apr 28, 10:32 PM CDTSpecial Weather StatementGIDYork43 min
Apr 28, 10:37 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan38 min
Apr 28, 10:52 PM CDTSpecial Weather StatementGIDYork38 min
Apr 28, 11:12 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps48 min
Apr 28, 11:56 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper49 min
Apr 29, 12:09 AM CDTAreal Flood AdvisoryGIDFurnas8 hr
Apr 29, 12:42 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper33 min
Apr 29, 1:15 AM CDTSpecial Weather StatementGIDGosper30 min
Apr 29, 2:46 AM CDTHigh Wind WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more42 hr
Apr 29, 3:16 AM CDTSpecial Weather StatementGIDHarlan29 min
Apr 29, 3:40 AM CDTSpecial Weather StatementGIDHarlan50 min
Apr 29, 3:43 AM CDTSpecial Weather StatementGIDNuckolls, Webster47 min
Apr 29, 9:02 AM CDTSpecial Weather StatementGIDValley43 min
Apr 29, 9:33 AM CDTSpecial Weather StatementGIDValley42 min
Apr 29, 3:27 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper48 min
Apr 29, 4:08 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas52 min
Apr 29, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Gosper51 min
Apr 29, 4:18 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps42 min
Apr 29, 4:41 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Harlan49 min
Apr 29, 4:46 PM CDTSpecial Weather StatementGIDSherman, Valley14 min
Apr 29, 4:57 PM CDTTornado Warning Tornado observedGIDHarlan22 min
Apr 29, 5:00 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Furnas, Gosper, Harlan, Phelps30 min
Apr 29, 5:03 PM CDTSevere Thunderstorm WarningGIDSherman, Valley42 min
Apr 29, 5:08 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps52 min
Apr 29, 5:10 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney50 min
Apr 29, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFranklin, Harlan43 min
Apr 29, 5:26 PM CDTTornado WarningGIDFranklin, Kearney34 min
Apr 29, 5:32 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman28 min
Apr 29, 5:37 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps38 min
Apr 29, 5:38 PM CDTAreal Flood AdvisoryGIDBuffalo112 min
Apr 29, 5:46 PM CDTSpecial Weather StatementGIDGreeley, Howard, Nance44 min
Apr 29, 5:48 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Buffalo, Hall, Howard, Kearney, Sherman42 min
Apr 29, 5:54 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Harlan, Kearney, Phelps, Webster51 min
Apr 29, 6:06 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls39 min
Apr 29, 6:06 PM CDTSevere Thunderstorm WarningGIDFillmore, Nuckolls, Thayer39 min
Apr 29, 6:21 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 3 more54 min
Apr 29, 6:42 PM CDTSevere Thunderstorm WarningGIDHamilton, Howard, Merrick, Nance, Polk33 min
Apr 29, 6:43 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer, Webster32 min
Apr 29, 6:44 PM CDTTornado WarningGIDHamilton, Merrick, Polk, York31 min

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.